Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 499, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 2, 2016, 3:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2016, 3:49 PM MDT (21:49 UTC)
- Expired
- Sep 2, 2016, 4:45 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Yuma County, CO
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:40 PM MDT | TSTM WND GST 60 | 7 Sw Clarkville, CO | PEA SIZE HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2206 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964
WUUS53 KGLD 022149
SVRGLD
COC125-022245-
/O.NEW.KGLD.SV.W.0499.160902T2149Z-160902T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT FRI SEP 2 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 445 PM MDT
* AT 348 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
SOUTHWEST OF LONE STAR...OR 15 MILES NORTHWEST OF YUMA...MOVING
EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4044 10256 4019 10252 4020 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2148Z 257DEG 17KT 4030 10290
HAIL...1.50IN
WIND...60MPH
$$
HUSTED2 follow-up statements
880
WWUS53 KGLD 022212
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM MDT FRI SEP 2 2016
COC125-022245-
/O.CON.KGLD.SV.W.0499.000000T0000Z-160902T2245Z/
YUMA CO-
412 PM MDT FRI SEP 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN YUMA COUNTY...
AT 412 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF LONE STAR...OR 12 MILES NORTH OF YUMA...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4044 10256 4019 10252 4020 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2212Z 269DEG 13KT 4030 10278
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HUSTED609
WWUS53 KGLD 022231
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT FRI SEP 2 2016
COC125-022245-
/O.CON.KGLD.SV.W.0499.000000T0000Z-160902T2245Z/
YUMA CO-
431 PM MDT FRI SEP 2 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN YUMA COUNTY...
AT 431 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
LONE STAR...OR 13 MILES NORTH OF YUMA...MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4044 10256 4019 10252 4020 10279 4035 10279
4035 10278 4044 10278
TIME...MOT...LOC 2231Z 259DEG 15KT 4031 10267
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:28 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Sep 2, 2:28 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 228 PM MDT FRI SEP 2 2016 .SHORT TERM...(This evening through Saturday) Issued at 226 PM MDT Fri Sep 2 2016 Main forecast issues will be the chance of thunderstorms and the possibility of severe thunderstorms tonight and once again later tomorrow afternoon. A secondary issue will be coverage of fog later tonight into Saturday morning. For tonight...Strong lee trough is pulling a generous amount of low level moisture into the area at this time. At the same time a rather strong shortwave trough, per pv/satellite analysis is approaching from the Colorado. Some model differences but it does look like that there will be a right rear quadrant of the upper jet moving in as well. Rather moist and unstable environment is setting up ahead of these features. Thunderstorms are already developing to well to our west and northwest. Guidance, especially the convective allowing guidance, is producing a cluster of storms that moves across the area. Considering the lift, moisture, and instability expected through the night, these storms look to last into the overnight hours. Considering the shear and instability parameters some of these storms look to have a better chance of becoming severe than in recent days. Also precipitable water values increases to near 1.5 inches. Storm movement is near 15 knots. Considering the storm motion, these storms could produce locally heavy rainfall. Behind the thunderstorms tonight, models once again increase boundary layer moisture. Models overproduced fog this morning. However stratus looks pretty certain. At this time plan on having a patchy fog mention. For Saturday...fog and stratus, to the west of any ongoing thunderstorms, will burn off with the stratus being the last to go as has been the case the last few days. Another question is how much convection and where is it during the entire day. Left front quadrant of the jet looks near or just north of the forecast area in the morning. There appears to be a number of shortwave troughs during this period which are poorly defined by the output. There appears to be a shortwave still affecting the far eastern portion of the area in the morning. So it does not appear unreasonable to have some morning thunderstorms and will have some kind of mention. Models have pulled back some on the chance of thunderstorms. However not sure why. It does not look like the air mass will not change much with instability and shear parameters nearly the same or slightly better than today, especially in the western portion of the area. Surface trough remains to the west of the area through the day. However it is closer to the area than today. Also models are consistent in developing a dryline near or over the western portion of the area in the afternoon. Left front quadrant of above mentioned jet looks to affect the far north and especially sections of the area during the afternoon. The Ecmwf is also showing a possible right rear quadrant over the southeast portion of the area in the afternoon. A stronger shortwave appears to come in from the southwest in the afternoon. Instability axis through mid levels sets up along the Colorado border by late afternoon. Air mass looks uncapped. Am concerned that models underdoing convection overall, but especially that they are not developing the convection far enough west. Considering all the factors, a chance of afternoon storms look reasonable. Also would consider tomorrow to have a similar severe and heavy rain threat compared to todays. .LONG TERM...(Saturday night through Friday) Issued at 143 PM MDT Fri Sep 2 2016 A relatively active pattern will prevail Saturday night through Friday. Shortwave will traverse the CWA Saturday night and into Sunday morning. Much of the shower and thunderstorm activity will be confined to the eastern portions of the CWA after midnight, gradually moving off to the east. Dry weather is expected through much of the day on Sunday through midday Monday. Another shortwave will push through the region Monday afternoon and evening and will allow thunderstorm development. There is good agreement between the model guidance to indicate a southwest to northeast theta-e boundary that will act as a focus for thunderstorm development. Instability will be marginal at best with maximum CAPE around 1000 J/Kg. A cold front will approach from the north as we head into Tuesday, slowly pushing into the northern most portions of the CWA around sunrise. PoPs will gradually increase as instability builds along and ahead of the front as it becomes nearly stationary. The better thunderstorm chances will remain north of I-70 with the highest instability situated in our Nebraska counties. The front will slowly shift eastward on Wednesday and pull the better PoPs with it over to the northeastern portions of the CWA. Dry weather will prevail in the western portions of the area, spreading east as we head into Thursday and Friday. Above average temperatures will build across the region ahead of the cold front with lower to upper 90s expected on Sunday and Monday afternoon. Highs will be near normal in the middle 80s Tuesday through Thursday. Overnight lows will fall into the upper 50s to middle 60s through the period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri Sep 2 2016 Tricky and active period, especially for kgld. For kgld... southerly winds will be sustained 17 to 22 knots with gusts up to 30 knots through the evening. Currently have mvfr ceilings. Ceilings should continue to rise and become vfr within a couple of hours. Thunderstorms are expected to develop to the west this afternoon. Guidance is indicating that the main portion of this cluster should be southwest of the site, however it will be close. So chose to only put vcts at this time. If a storm is able to affect the site, mvfr conditions could occur due to heavy rainfall. During the overnight and early morning hours, mvfr conditions will return with occasional ifr/lifr conditions possible. Conditions should improve after 15z. For Kmck...southerly winds of near 17 knots with gusts to near 25 knots are expected through early this evening. At this time there is only a low chance of thunderstorms for tonight. So chose to leave any mention of storms out of the forecast. Vfr conditions will become mvfr with occasional ifr after 08z. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...TL AVIATION...BULLER
Hazardous weather outlook, Sep 2, 10:36 AM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT FRI SEP 2 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT FRI SEP 2 2016 /1136 AM CDT FRI SEP 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO THIS AFTERNOON. THESE STORMS WILL THEN MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE, ROUGHLY ALONG AND WEST OF A LINE FROM BENKELMAN TO GOODLAND TO TRIBUNE, WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAIN REGION EACH DAY THROUGH THE FORECAST PERIOD. ON SATURDAY...A FEW THESE THUNDERSTORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Sep 2, 3:37 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT FRI SEP 2 2016
COZ091-022200-
KIT CARSON COUNTY CO-
337 PM MDT FRI SEP 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...
AT 336 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF FLAGLER...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FLAGLER.
THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND
398.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3957 10296 3957 10295 3935 10283 3923 10307
3937 10316 3940 10316
TIME...MOT...LOC 2136Z 232DEG 14KT 3937 10302
HILL/HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 3:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Sep 2, 3:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Sep 2, 4:11 PM MDT | Tornado Warning | GLD | Yuma | 34 min |
| Sep 2, 4:24 PM MDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Sep 2, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Sep 2, 4:37 PM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 7 hr |
| Sep 2, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Sep 2, 4:44 PM MDT | Tornado Warning | GLD | Yuma | 31 min |
| Sep 2, 5:10 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Sep 2, 5:15 PM MDT | Tornado Warning | GLD | Yuma | 30 min |
| Sep 2, 5:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
| Sep 2, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 44 min |
| Sep 2, 5:52 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.